Utah, 2023

Damaging Winds in Utah, May 3 to 4, 2023

May 3 to 4, 2023 · NWS SLC · 12 events in 6 counties and zones

An early May system resulted in numerous thunderstorm wind gusts throughout Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An early May system resulted in numerous thunderstorm wind gusts throughout Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 3, 2:22 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, May 3, 2:22 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
322 PM MDT Wed May 3 2023

.SYNOPSIS...As a California low pressure system slowly makes its
way through the area Thursday through the weekend, unsettled
conditions will prevail with temperatures closer to normal for
this time of year.

&&

.SHORT TERM (Through 12Z/6AM Friday)...As of early Wednesday
afternoon, an area of low pressure could be seen off of the
central California coast. Associated upper diffluence coupled with
mid level warm advection and the presence of a modest shortwave
have aided in the development of isolated to scattered showers
and thunderstorms from the west desert down through southwest
Utah. Given favorable DCAPE values and modest profiles supportive
of hail, main threats with this activity will be gusty outflow
winds and modestly severe hail. CAMs suggest this activity will
gradually propagate northward through the evening, and the axis
of highest probability of gusty outflow winds will shift
northward into Dugway in kind, per the latest HREF. This activity
is then expected to continue shifting northward while weakening
through the evening.

On Thursday, latest model consensus suggests the area of low
pressure will gradually shift eastward across southern Nevada
before swinging across northern Nevada and NW Utah Thursday
night. Initial round of showers associated with this incoming low
are expected to develop from northern Utah stretching south
across the eastern valleys around sunrise Thursday morning. This
activity then becomes increasingly convective by Thursday
afternoon thanks to gradual destabilization. CAMs then suggest
another area of showers and thunderstorms will develop across SW
Utah through the west deserts by afternoon, a very similar area to
what we're seeing this afternoon. Primary hazards once again
appear to be marginally severe hail and gusty and erratic winds.
Latest HREF suggets a slightly higher probability for gusts
greater than 30kts across the west deserts and Dugway, with the
eastern edge of the highest probabilities just west of the I-15
corridor from the Northern Wasatch Front south through Cedar
City. Ensemble consensus QPF is centered over the Uintas,
Northern Wasatch and Raft River range, where 0.50'-1.00" of
precipitation is favored.

.LONG TERM (After 12Z/6AM Friday)...Cool, wet, and unsettled
weather will be the main story of the weekend through early next
week as a mean longwave trough dominates the Western CONUS.
Another ejecting shortwave trough will push through the eastern
Great Basin region on Friday, bringing a period of weak lift and
instability over the area. While no strong forcing from a lower
level front will be present, the lower level moisture combined
with mid-level instability will be enough to kick off some
isolated to scattered showers over the high terrain and adjacent
valley areas across Utah and southwest Wyoming. Model forecast
MUCAPE values around 200-250 J/kg/K are expected by Friday
afternoon and early evening, meaning that a few rumbles of thunder
should be able to mix in with these showers. In addition to these
showers and isolated thunderstorms, much cooler low level
temperatures will be maintained and allow for daytime high
temperatures to drop by another 2-5 degrees across the northern
two-thirds of the area. Snow levels will drop to ~6500ft
initially, however, as daytime heating becomes more prevalent,
snow levels will increase to ~7500ft... allowing only the higher
elevations to see any sort of frozen precipitation.

By Saturday, weak subsidence will traverse the region early in the
morning, acting to suppress a majority of the aforementioned
showers. That said, yet another ejecting shortwave will progress
through the region and bring further destabilization of the mid-
levels while maintaining cooler temperatures. At this point in time,
the best chances for showers and thunderstorms with this wave will
be more confined to the northern two-thirds of the forecast area.
Forecast MUCAPE values increase to ~300-400 J/kg/K during the
afternoon on Saturday, bringing even higher chances for seeing
thunderstorm activity. Cooler temperatures will be maintained across
the region on Saturday as the mean trough lingers over the West, with
temperatures sitting right around 5 degrees below average.

A similar story of ejecting shortwave troughs will exist heading
into the late weekend and early week as the aforementioned mean
trough remains in place. These waves will continue to bring daily
chances for showers and thunderstorms across the region, as well as
high elevation snow and/ or graupel. Though the precise timing and
amplitude of these waves is a bit uncertain, the existence of them
across the West will help restrict the building of a ridge and the
reintroduction of above average temperatures. This will at least
give the existing snowmelt a chance to melt at a slower rate as
compared to what we've seen over the past several days of well above
average temperatures. A majority (70%) of guidance maintains a mean
trough over the region through at least next Sunday, however, there
are ~30% of ensemble members that are in support of building a ridge
by late next week. Until then, expect generally unsettled weather
through mid-week next week alongside a slow warming trend Sunday
forward.

&&

.AVIATION...KSLC...System moves through, resulting in a more
unsettled TAF period. Precipitation will be possible throughout,
though highest probability of anything near/over the terminal looks
to be from mid-morning Thursday into Thursday evening. A
thunderstorm or two (~30% chance) also possible Thursday afternoon.
Gusty erratic outflow winds possible with any convection in near
enough vicinity to terminal. Otherwise, southerly winds generally
favored, with some gusts in the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...A system will work through the
forecast region during the TAF period, resulting in a more unsettled
period of weather. A low chance of precipitation (~10-30%) is noted
at northern terminals overnight. Chances increase at all terminals
by Thursday morning, and becoming maximized Thursday afternoon (~40-
70% chance). A few thunderstorms (~20-40% chance) also possible
Thursday afternoon. Gusty erratic outflow winds will be possible in
the vicinity of any convection. Otherwise, winds will largely
maintain a southerly component to direction, becoming gusty during
the afternoon. Generally expect mid to high BKN clouds, with some
low clouds in/near precipitation. VFR conditions expected to
prevail, with the exception being the potential for degraded
conditions with any precip directly impacting terminal.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Friday morning for UTZ107.

WY...None.
&&

ADeSmet/Webber/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 3, 1:31 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Wed May 3 2023

UTZ123>125-128-032100-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
231 PM MDT Wed May 3 2023

...A strong thunderstorm will impact portions of south central
Washington County through 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Hollow State Park, or 19 miles west of Colorado City, moving
north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Washington, Hurricane, La Verkin, Sand Hollow State Park, Quail Creek
State Park, Toquerville, Leeds, Virgin and Pintura.

This includes Interstate 15 between mile markers 14 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 11324 3700 11338 3730 11358 3737 11343
      3737 11327
TIME...MOT...LOC 2031Z 162DEG 32KT 3708 11332

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, May 3, 3:21 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
421 PM MDT Wed May 3 2023

UTZ101-032300-
Great Salt Lake Desert and Mountains UT-
421 PM MDT Wed May 3 2023

...A strong thunderstorm will impact portions of southwestern Tooele
County through 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Dugway English Village, moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wendover, Dugway English Village, Dugway Proving Ground Test Range,
Utah Test and Training Range South, Knolls, Clive and Bonneville Salt
Flats.

This includes Interstate 80 in Utah between mile markers 0 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 11405 4077 11303 4010 11258 4010 11405
TIME...MOT...LOC 2221Z 158DEG 44KT 4021 11299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JW

The radar

The Cedar City radar (KICX), 62 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 3, 5:04 PM MST to 5:09 PM MST
Where
Washington County, 0.88 mi SW of Leeds
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.220, -113.380

The White Reef RAWS mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 3, 5:15 PM MST to 5:30 PM MST
Where
Tooele County, 16.22 mi ESE of Gold Hill
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.530

The Causeway mesonet station recorded an initial peak gust of 61 mph at 6:15 pm MST, a second strong gust of 61 mph at 6:20 pm MST, and a final lesser gust of 58 mph at 6:25 pm MST. These gusts were a result of outflow winds associated with a cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 3, 5:30 PM MST to 5:35 PM MST
Where
Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -113.220

The APG mesonet station recorded a wind gust of 65 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 3, 5:35 PM MST to 5:50 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The Salt Flats mesonet station recorded an initial peak gust of 63 mph at 6:35 pm MST, and a final lesser gust of 62 mph at 6:45 pm MST. These gusts were a result of outflow winds associated with a cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Juab

When
May 4, 11:30 AM MST to 11:35 AM MST
Where
Juab County, 1.97 mi SSW of Sharp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.594, -111.916

The I-15 at MP 215 Lampson Canyon mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Davis

When
May 4, 1:30 PM MST to 1:35 PM MST
Where
Davis County, 2.61 mi WNW of Syracuse
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.089, -112.119

The Syracuse mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 4, 1:40 PM MST to 1:45 PM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.940

The Simpson Springs mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 4, 3:10 PM MST to 3:15 PM MST
Where
Tooele County, 1.05 mi W of Barro
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.500

The I-80 at MP29 mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Rich

When
May 4, 4:45 PM MST to 4:50 PM MST
Where
Rich County, 5.03 mi SSE of Laketown
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
41.753, -111.281

The high elevation Otter Creek mesonet station recorded a wind gust of 76 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 4, 5:35 PM MST to 5:40 PM MST
Where
Tooele County, 2.06 mi SE of Dugway
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.227, -112.725

The English Village mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
May 4, 5:45 PM MST to 5:50 PM MST
Where
Tooele County, 2.22 mi WNW of Pehrson Station
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.390

The Vernon Hill mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Wasatch

When
May 4, 6:40 PM MST to 6:45 PM MST
Where
Wasatch County, 5.37 mi SSW of Charleston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.405, -111.527

The US-189 at Deer Creek Dam mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097872, 1097887, 1097889, 1097893, 1097907, 1097901, 1097895, 1097898, 1097903, 1097900, 1097899, 1097902.